Arizona, 2012

High Wind in Arizona, December 9 to 10, 2012

December 9 to 10, 2012 · NWS FGZ · 1 event in 1 county or zone

A strong cold front move from north to south across northern Arizona. This brought high winds to the Peaks just north of Flagstaff.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong cold front move from north to south across northern Arizona. This brought high winds to the Peaks just north of Flagstaff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 9, 3:00 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 9, 3:00 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST SAT DEC 9 2012

.SYNOPSIS...A FEW SNOW SHOWERS WILL LINGER THIS EVENING NEAR THE NEW
MEXICO BORDER IN NORTHEAST ARIZONA AS A COLD FRONT MOVES PAST THE
AREA. BREEZY NORTHEAST WINDS AND COLDER TEMPERATURES WILL SET IN FOR
TONIGHT. MONDAY THROUGH WEDNESDAY...NEAR NORMAL TEMPERATURES AND DRY
CONDITIONS ARE EXPECTED. THURSDAY AND FRIDAY...A STORM SYSTEM WILL
MOVE IN FROM THE PACIFIC NORTHWEST BRINGING A GOOD CHANCE FOR RAIN
AND SNOW.

&&

.DISCUSSION...THE SURFACE COLD FRONT ASSOCIATED WITH TODAY'S
RELATIVELY DRY STORM SYSTEM HAS REACHED THROUGH THE MOGOLLON RIM AND
WHITE MOUNTAIN REGION THIS AFTERNOON WITH ISOLATED REPORTS OF SNOW
SHOWERS DEVELOPING ALONG AND BEHIND THE FRONT IN THE WHITE MOUNTAINS
AND IN WINDOW ROCK. SHOWERS WILL TAPER OFF RAPIDLY THIS EVENING AS
THE SYSTEM MOVES OFF TO THE SOUTHEAST. COLD AIR AND HIGH PRESSURE
BUILDING INTO THE FOUR CORNERS REGION WILL BRING COLD TEMPERATURES
ALONG WITH BLUSTERY NORTHEAST WINDS ALONG AND SOUTHEAST OF THE
MOGOLLON RIM TONIGHT.

A HIGH PRESSURE RIDGE WILL BUILD INTO THE REGION MONDAY THROUGH
WEDNESDAY BRINGING NEAR NORMAL TEMPERATURES AND DRY CONDITIONS.

THURSDAY AND FRIDAY...MODELS CONTINUE TO ADVERTISE A STRONGER AND
AND MOISTER LOW PRESSURE SYSTEM MOVING OVER AZ FROM THE NORTHWEST.
WITH CONTINUED CONSISTENCY IN THIS GENERAL SOLUTION...CHANCES FOR
WIDESPREAD PRECIPITATION CONTINUE TO IMPROVE. PRECIPITATION AMOUNTS
ARE STILL FAIRLY UNCERTAIN...HOWEVER. FOR NOW...EXPECT BREEZY TO
STRONG SOUTHWEST WINDS WEDNESDAY AND THURSDAY AS THE SYSTEM
APPROACHES. THURSDAY INTO FRIDAY...EXPECT GOOD CHANCES FOR
PRECIPITATION...AND SNOW LEVELS LOWERING TO AROUND 4000-5000 FEET.

OVER NEXT WEEKEND...TRAILING DISTURBANCES ARE POSSIBLE AND SLIGHT
CHANCES FOR PRECIPITATION CONTINUE.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT -SHSN WITH BKN CIGS GENERALLY
ABOVE 4-8 KFT AGL WILL CONTINUE ACROSS FAR EASTERN AZ UNTIL 01-03Z.
LOCAL AND BRIEF MVFR CONDITIONS WILL BE POSSIBLE. VFR ELSEWHERE WITH
BREEZY NORTHERLY WINDS 10-20 KTS GUSTING 25 KTS. WINDS SHIFTING TO
THE NORTHEAST THIS EVENING WILL CONTINUE WITH GUSTS TO 20-25 KTS
THROUGH MUCH OF THE NIGHT ALONG AND DOWNWIND (SOUTHWEST) OF THE
MOGOLLON RIM AND YAVAPAI COUNTY MTNS...DIMINISHING EARLY MON.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DJO
AVIATION.......MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Dec 9, 7:00 AM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST SUN DEC 9 2012

AZZ004>018-037>040-100700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A COLD FRONT WILL MOVE SOUTHWARD ACROSS ARIZONA TODAY. DAYTIME
TEMPERATURES WILL COOL TO MORE SEASONABLE READINGS AND THERE IS A
CHANCE OF RAIN AND SNOW SHOWERS...MAINLY ACROSS THE EASTERN PORTIONS
OF THE STATE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONGER AND COLDER LOW PRESSURE SYSTEM WILL MOVE ACROSS THE STATE
ON THURSDAY AND FRIDAY. THIS SYSTEM HAS THE POTENTIAL TO BRING
MODERATE RAIN AND SNOW TO MUCH OF NORTHERN ARIZONA. STRONG SOUTHERLY
WINDS WILL DEVELOP AHEAD OF THE COLD FRONT ON THURSDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Western Mogollon Rim

When
December 9, 6:30 PM MST to December 10, 4:45 AM MST
Where
Western Mogollon Rim forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

A weather station at 11,526 feet above sea level on Agassiz Peak reported wind gusts over 60 MPH for over 10 hours. The peak wind gust was 88 MPH. Arizona Snowbowl reported two snags (large dead trees) blew down near on or the lodges. Other trees blew down on the 777 acre ski area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418498.